Alert archive / Iowa / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 89, NWS Des Moines, IA

May 11, 20144 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 11, 2014, 1:14 PM CDT for 4 counties in Iowa. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2014, 1:14 PM CDT (18:14 UTC)
Expired
May 11, 2014, 2:15 PM CDT
In force
61 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lucas County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA

The radar

The Des Moines radar (KDMX), 95 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 1:19 PM CDTFUNNEL CLOUD4 Wsw Melrose, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 11:53 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.2 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2014-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2014-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
1382 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

189 
WUUS53 KDMX 111814
SVRDMX
IAC117-123-125-135-111915-
/O.NEW.KDMX.SV.W.0089.140511T1814Z-140511T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
114 PM CDT SUN MAY 11 2014

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MARION COUNTY IN SOUTH CENTRAL IOWA...
  SOUTHWESTERN MAHASKA COUNTY IN SOUTH CENTRAL IOWA...
  EASTERN LUCAS COUNTY IN SOUTH CENTRAL IOWA...
  MONROE COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 215 PM CDT

* AT 114 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CHARITON...
  MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  OSKALOOSA...CHARITON...ALBIA...RUSSELL...LOVILIA...BEACON...
  BUSSEY...WILLIAMSON...HAMILTON...MELROSE...MARYSVILLE...ALBIA
  MUNICIPAL AIRPORT AND RED HAW LAKE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR
SOUTHEAST IOWA.

LAT...LON 4092 9330 4113 9337 4133 9266 4091 9264
TIME...MOT...LOC 1814Z 251DEG 24KT 4102 9322 

HAIL...1.00IN
WIND...60MPH

$$

BEERENDS
4 follow-up statements
286 
WWUS53 KDMX 111830
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
130 PM CDT SUN MAY 11 2014

IAC117-123-125-135-111915-
/O.CON.KDMX.SV.W.0089.000000T0000Z-140511T1915Z/
MARION IA-MAHASKA IA-LUCAS IA-MONROE IA-
130 PM CDT SUN MAY 11 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR SOUTHEASTERN MARION...SOUTHWESTERN MAHASKA...EASTERN LUCAS AND
MONROE COUNTIES...

AT 130 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES EAST OF
CHARITON...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
OSKALOOSA...ALBIA...RUSSELL...LOVILIA...BEACON...BUSSEY...
WILLIAMSON...HAMILTON...MELROSE...MARYSVILLE AND ALBIA MUNICIPAL
AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR
SOUTHEAST IOWA.

LAT...LON 4092 9322 4115 9327 4133 9266 4091 9264
TIME...MOT...LOC 1830Z 251DEG 24KT 4106 9308 

HAIL...1.00IN
WIND...60MPH

$$

BEERENDS
930 
WWUS53 KDMX 111846
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
146 PM CDT SUN MAY 11 2014

IAC117-111855-
/O.CAN.KDMX.SV.W.0089.000000T0000Z-140511T1915Z/
LUCAS IA-

146 PM CDT SUN MAY 11 2014

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LUCAS COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR
SOUTHEAST IOWA.

LAT...LON 4093 9309 4118 9310 4133 9266 4091 9264
TIME...MOT...LOC 1845Z 251DEG 24KT 4109 9295 

$$

IAC123-125-135-111915-
/O.CON.KDMX.SV.W.0089.000000T0000Z-140511T1915Z/
MARION IA-MAHASKA IA-MONROE IA-
146 PM CDT SUN MAY 11 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR SOUTHEASTERN MARION...SOUTHWESTERN MAHASKA AND MONROE COUNTIES...

AT 145 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF ALBIA...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
OSKALOOSA...ALBIA...LOVILIA...BEACON...BUSSEY...HAMILTON...MELROSE...
MARYSVILLE AND ALBIA MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR
SOUTHEAST IOWA.

LAT...LON 4093 9309 4118 9310 4133 9266 4091 9264
TIME...MOT...LOC 1845Z 251DEG 24KT 4109 9295 

HAIL...1.00IN
WIND...60MPH

$$

BEERENDS
152 
WWUS53 KDMX 111903
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
203 PM CDT SUN MAY 11 2014

IAC125-111913-
/O.CAN.KDMX.SV.W.0089.000000T0000Z-140511T1915Z/
MARION IA-

203 PM CDT SUN MAY 11 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARION COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR
SOUTHEAST IOWA.

LAT...LON 4097 9290 4122 9287 4133 9266 4097 9265
TIME...MOT...LOC 1903Z 251DEG 24KT 4113 9280 

$$

IAC123-135-111915-
/O.CON.KDMX.SV.W.0089.000000T0000Z-140511T1915Z/
MAHASKA IA-MONROE IA-
203 PM CDT SUN MAY 11 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR SOUTHWESTERN MAHASKA AND NORTHEASTERN MONROE COUNTIES...

AT 203 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
ALBIA...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
OSKALOOSA...ALBIA...BEACON AND ALBIA MUNICIPAL AIRPORT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR
SOUTHEAST IOWA.

LAT...LON 4097 9290 4122 9287 4133 9266 4097 9265
TIME...MOT...LOC 1903Z 251DEG 24KT 4113 9280 

HAIL...1.00IN
WIND...60MPH

$$

BEERENDS
393 
WWUS53 KDMX 111912
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
212 PM CDT SUN MAY 11 2014

IAC123-135-111922-
/O.EXP.KDMX.SV.W.0089.000000T0000Z-140511T1915Z/
MAHASKA IA-MONROE IA-
212 PM CDT SUN MAY 11 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MAHASKA AND
NORTHEASTERN MONROE COUNTIES WILL EXPIRE AT 215 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR
SOUTHEAST IOWA.

LAT...LON 4097 9290 4122 9287 4133 9266 4097 9265
TIME...MOT...LOC 1909Z 251DEG 24KT 4113 9280 

$$

BEERENDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:09 AM CDT, 7 hours 5 minutes earlier.

Area forecast discussion, May 11, 6:09 AM CDT, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
609 AM CDT SUN MAY 11 2014

.SHORT TERM /TODAY/...
ISSUED AT 407 AM CDT SUN MAY 11 2014

WARM FRONT WILL LIFT NORTH INTO IOWA TODAY.  DEEP MOISTURE TRANSPORT
IS UNDERWAY AND IS EVIDENT ON THE 88D REFLECTIVITY PRODUCTS THIS
MORNING.  MODELS ARE IN REASONABLE AGREEMENT ON TWO SETS OF
CONVECTION TODAY.  THE FIRST KS EXPECTED TO DEVELOP TO THE SOUTHWEST
AND PUSH ACROSS THE SOUTH CLOSE TO THE WARM FRONT.  THIS FITS WELL
WITH THE THETAE ADVECTION SHOWN IN THE MODELS.  NEXT ROUND WILL BE
DEPENDENT ON WHAT HAPPENS WITH THE FIRST.  THE MORE CLEARING WE GET
BEHIND THE FIRST SET THE MORE INSTABILITY WILL BE AVAILABLE.  NEXT
ROUND WILL BE CLOSER TO THE COLD FRONT AND LATE IN THE FIRST PERIOD.
MOST WILL BE IN THE TONIGHT PERIOD.  IN ADDITION TO SEVERE
WEATHER...DEEPER MOISTURE AND THE POTENTIAL FOR TRAINING ECHOS WILL
GIVE THE POSSIBILITY OF HEAVY RAINFALL AND LOCAL FLOODING.  TEMPS
TODAY WILL BE TRICKY AND VERY DEPENDENT ON MORNING CONVECTION  WENT
WITH THE IDEA OF ENOUGH CLEARING IN THE AFTERNOON TO ALLOW READINGS
TO REACH 80 OR ABOVE OVER THE SOUTH.

.LONG TERM /TONIGHT THROUGH SATURDAY/...
ISSUED AT 407 AM CDT SUN MAY 11 2014

ONGOING SEVERE WEATHER AND HEAVY RAIN EVENT WAS THE PRIMARY FOCUS
TONIGHT INTO MONDAY...THEN WITH THE FALL LIKE TEMPERATURES THROUGH
THE REMAINDER OF THE EXTENDED PERIOD. STRONG AREA OF LOW PRESSURE
AT THE SURFACE WILL DEVELOP OVER THE TX/OK PANHANDLES WITH THE
INVERTED SURFACE TROUGH EXTENDING NORTHEAST INTO IOWA AND SOUTHERN
MINNESOTA THIS EVENING. A DEEP 500MB TROUGH DIGS SOUTH INTO THE
FOUR CORNERS REGION BY 00Z MONDAY AND THIS TROUGH LOOKS TO SLOWLY
PROPAGATE EAST AND CLEAR THE STATE BY LATE MONDAY NIGHT...PLACING
THE FORECAST AREA IN MUCH COLDER TEMPERATURES THROUGH THE REST OF
THE WEEK.

TONIGHT INTO MONDAY...BY AROUND 03Z MONDAY...THE WARM FRONT LOOKS
TO BE LAID UP IN THE VICINITY OF THE I-80 TO HIGHWAY 20 CORRIDOR
WITH THE MAIN BULGE AS FAR NORTH AS AMES OR FORT DODGE AREA. THERE
IS TREMENDOUS INSTABILITY AVAILABLE ALONG AND SOUTH OF THIS
BOUNDARY AS MUCAPE VALUES RANGE FROM 2000-4000 J/KG...WITH MUCH OF
THIS INSTABILITY IN THE 0-1KM OR 0-3KM RANGE...VERY IMPRESSIVE TO
SAY THE LEAST. THE 0-1KM AND 0-3KM BULK SHEAR ARE IN 30 TO 45 KNOT
RANGE AND HODOGRAPHS (DSM/OTM/RDD) CONTINUE TO SHOW THE SICKLE
SHAPE FEATURE INDICATING THE DEEP LAYER SHEAR PRESENT FOR LONG
LIVED SUPERCELLS. STORMS LOOK TO TRACK FROM SW TO NE...IF AND
WHEN ANY STORMS GET ROOTED WITH THE BOUNDARY WILL ONLY AID IN THE
LOW LEVEL SHEAR AND HELICITY...ONLY INCREASING THE TORNADIC
DEVELOPMENT POTENTIAL. HENCE...AGREE WITH SPC 10 PERCENT HATCHED
AREA FOR TORNADIC RISK THROUGH TONIGHT. PLUS WITH THE
SUSTAINABILITY OF THE UPDRAFTS...LARGE HAIL IS HIGHLY LIKELY AND
EXPECTING SEVERE STORMS TO PERSIST WELL INTO THE LATE EVENING
HOURS. KEPT SEVERE WORDING MENTION IN FORECAST THROUGH 05Z
MONDAY.

OTHER ISSUE...HEAVY RAIN. STRONG AND DEEP MOISTURE TRANSPORT
CONTINUES TONIGHT INTO TOMORROW BEFORE THE MAIN COLD FRONT AND
AFOREMENTIONED UPPER LEVEL TROUGH PUSH ACROSS THE STATE BY THE
LATE AFTERNOON. WARM LAYER CLOUD DEPTHS ARE IN THE 12KFT TO 13KFT
RANGE AND PRECIPITABLE WATER VALUES REMAIN AROUND 1.50" THROUGH
MONDAY MORNING. SHOULD SEE SOME EFFICIENT HEAVY RAIN PRODUCERS
LATE TONIGHT THROUGH THE MORNING HOURS AS THE LLJ CONTINUES TO
PUMP MOISTURE INTO THE STATE KEEP CONVECTION GOING.

PRECIP CHANCES DECREASES THROUGH THE AFTERNOON MONDAY WITH THE
FRONT/TROUGH MOVING ACROSS THE STATE. STILL SOME SHOWER ACTIVITY
POSSIBLE WITHIN THE CAA MONDAY NIGHT INTO EARLY TUESDAY MORNING.

TUESDAY THROUGH SATURDAY...COLD PERIOD WILL PERSIST THROUGH THE
EARLY PART OF THE WEEKEND AS A COUPLE OF REINFORCING SHOTS OF COLD
AIR FILTERS INTO THE REGION. THE COLDEST NIGHT LOOKS TO BE
THURSDAY NIGHT INTO FRIDAY...AND MAY SEE SOME AREAS OF FROST AND
POSSIBLY A LATE SEASON FREEZE ACROSS NORTHERN IOWA BY FRIDAY
MORNING AS THE SURFACE HIGH BUILDS INTO MINNESOTA.

&&

.AVIATION...11/12Z
ISSUED AT 604 AM CDT SUN MAY 11 2014

DIFFICULT TIMING WITH THE THUNDERSTORMS TODAY. IT LOOKS LIKE TWO
ROUNDS BASICALLY. THE FIRST IS WITH THE WAA WING ASSOCIATED WITH
THE WARM FRONT LIFTING NORTH INTO THE STATE. MOSTLY OF THIS WILL
BE OVER WITH ACROSS THE SRN TAFS AND BY MID TO LATE AFTERNOON
OVER THE NORTHERN TAF SITES. SHOULD BE A 3 TO 6 HOUR LENGTH OF
TIME AT EACH SITE. NEXT ROUND WILL BEGIN OVER WESTERN IA LATER
TODAY AND AFFECT THE TAF SITES FOR A FEW HOUR PERIOD AS IT MOVES
THROUGH FROM 02A IN THE KFOD AREA...TOP AFTER 08Z IN KOTM. VFR
MUCH OF THE TAF PERIOD...MVFR IN CIG AND FOG LAT TONIGHT ACROSS
THE STATE.

OUTLOOK...COLD FRONT WILL MAKE SLOW PROGRESS ACROSS THE STATE
MONDAY IN TO TUE. SHOWER AND THUNDERSTORMS WILL BE WIDESPREAD AS
WELL AS MVFR CIGS. IMPROVING CONDITIONS TUE INTO WED AS HIGH
PRESSURE BUILDS INTO THE STATE.

&&

.HYDROLOGY...
ISSUED AT 407 AM CDT SUN MAY 11 2014

RAINFALL RATES TONIGHT INTO MONDAY MORNING HAVE THE POTENTIAL TO
EXCEED 2 TO 3 INCHES PER HOUR AT TIMES. CONCERNED ABOUT FLASH
FLOODING AND MAY NEED TO CONSIDER A FLASH FLOOD WATCH TONIGHT
THROUGH MONDAY MORNING...BUT HELD OFF DUE TO THE SEVERE WEATHER
POTENTIAL. MAIN AREAS AFFECTED WILL BE URBAN AREAS...SMALL
CREEKS/STREAMS RUNNING BANK FULL OR HIGHER THROUGH MONDAY MORNING
DUE TO THE RAPID RAINFALL RATES. MOST OF THE MAIN STEAM RIVERS CAN
HANDLE SOME WATER ATTM...AND ANY RESPONSE LOOKS TO BE LATER THIS
WEEK.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MS MAY 14
LONG TERM...PODRAZIK
AVIATION...MS MAY 14
HYDROLOGY...PODRAZIK
Hazardous weather outlook, May 11, 8:51 AM CDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
851 AM CDT SUN MAY 11 2014

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-121100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
851 AM CDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL AFFECT MUCH OF THE AREA INTO THE EARLY
AFTERNOON TODAY. SOME OF THESE STORMS MAY BE SEVERE ACROSS
SOUTHERN IOWA WITH LARGE HAIL THE MAIN THREAT.

A SIGNIFICANT AND VERY DANGEROUS SEVERE WEATHER OUTBREAK IS LIKELY
LATE THIS AFTERNOON INTO EARLY TONIGHT. AS ADDITIONAL
THUNDERSTORMS DEVELOP DURING THIS TIME THERE IS A SUBSTANTIAL
THREAT OF STRONG AND LONG TRACK TORNADOES...VERY LARGE HAIL...AND
DAMAGING WINDS. THESE THREATS WILL BE HIGHEST SOUTH OF HIGHWAY 20
AND WEST OF HIGHWAY 63.

THUNDERSTORMS AND SEVERE WEATHER WILL CONTINUE THROUGH
TONIGHT...WITH A FEW TORNADOES REMAINING POSSIBLE EVEN DURING THE
EARLY MORNING HOURS. HEAVY RAIN WILL ALSO ACCOMPANY THE
THUNDERSTORMS TODAY AND TONIGHT LEADING TO LOCALIZED AREAS OF
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE WEATHER WILL BE POSSIBLE AGAIN ON MONDAY AFTERNOON AND
EVENING...MAINLY EAST OF INTERSTATE 35. THE PRIMARY THREATS WILL
BE LARGE HAIL AND STRONG WINDS. HEAVY RAIN WILL ACCOMPANY THESE
THUNDERSTORMS AND MAY LEAD TO LOCALIZED AREAS OF FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON INTO TONIGHT...AND
POSSIBLY AGAIN ON MONDAY AFTERNOON AND EVENING. AN EMERGENCY
MANAGEMENT WEBINAR HAS BEEN SCHEDULED FOR 1 PM SUNDAY.

LEE

In the hours before

Special weather statement, May 11, 10:14 AM CDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1014 AM CDT SUN MAY 11 2014

IAZ070>073-081>083-092>094-111615-
TAYLOR IA-CASS IA-MADISON IA-WARREN IA-DECATUR IA-UNION IA-ADAIR IA-
RINGGOLD IA-CLARKE IA-ADAMS IA-
1014 AM CDT SUN MAY 11 2014

...STRONG THUNDERSTORMS TO MOVE ACROSS SOUTHERN IOWA THIS MORNING...

AT 1013 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR LAKE ICARIA TO 6 MILES
SOUTH OF LENOX TO 7 MILES NORTHWEST OF RAVENWOOD...AND MOVING EAST AT
30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CRESTON...WINTERSET...OSCEOLA...LEON...MOUNT AYR...BEDFORD...
LAMONI...LENOX...GREEN VALLEY LAKE...LAKESIDE CASINO...AVENUE OF THE
SAINTS EVENT CENTER...SUN VALLEY LAKE...LAKE ICARIA...AFTON...
MURRAY...ST. CHARLES...TRURO...MARTENSDALE...ORIENT AND CLEARFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4057 9475 4079 9470 4119 9471 4142 9372
      4103 9378 4058 9375
TIME...MOT...LOC 1513Z 249DEG 27KT 4111 9464 4079 9452 4045 9473

COGIL
Local storm report, May 11, 12:10 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1210 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HAIL             5 S OSCEOLA             40.96N 93.77W
05/11/2014  M1.00 INCH       CLARKE             IA   TRAINED SPOTTER

            TRAINED SPOTTER MEASURED QUARTER SIZE HAIL

&&

KKOTENBE
Local storm report, May 11, 1:03 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
103 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     HEAVY RAIN       2 SW MURRAY             41.02N 93.98W
05/11/2014  M2.30 INCH       CLARKE             IA   TRAINED SPOTTER

            TRAINED SPOTTER MEASURED 2.3 INCHES OF RAIN.

&&

KOTENBERG
Local storm report, May 11, 1:06 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
106 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     HEAVY RAIN       N OSCEOLA AIRPORT       41.05N 93.69W
05/11/2014  E1.85 INCH       CLARKE             IA   AWOS

            RAINFALL TOTAL OVER PAST 90 MINUTES

&&

KOTENBERG

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 10:14 AM CDTSpecial Weather StatementDMXAdams, Clarke, Decatur, Madison, Ringgold, Taylor and 1 more61 min
May 11, 11:47 AM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Lucas, Wayne43 min
May 11, 11:57 AM CDTTornado WarningDMXClarke, Lucas33 min
May 11, 12:26 PM CDTFlash Flood WarningDMXClarke, Decatur, Ringgold, Union3 hr
May 11, 12:31 PM CDTSevere Thunderstorm WarningDMXLucas, Wayne44 min
May 11, 1:09 PM CDTTornado WarningDMXLucas, Monroe, Wayne36 min
May 11, 1:44 PM CDTTornado WarningDMXMahaska, Monroe31 min
May 11, 1:55 PM CDTSevere Thunderstorm WarningDMXMahaska, Monroe, Wapello65 min
May 11, 1:59 PM CDTTornado WarningDMXMahaska, Wapello46 min
May 11, 3:24 PM CDTSpecial Weather StatementDMXWapello36 min
May 11, 3:32 PM CDTFlash Flood WatchDMXAdair, Adams, Audubon, Black Hawk, Boone, Bremer and 32 more15 hr
May 11, 3:33 PM CDTSevere Thunderstorm WarningDMXWapello27 min
May 11, 3:43 PM CDTSevere Thunderstorm WarningDMXMonroe, Wapello62 min
May 11, 4:01 PM CDTTornado WarningDMXWapello44 min
May 11, 4:27 PM CDTSevere Thunderstorm WarningDMXWapello33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.